Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Morristown, TN

May 6, 2021Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 6, 2021, 7:07 PM CDT for Marion County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2021, 7:07 PM CDT (00:07 UTC)
Expired
May 6, 2021, 7:30 PM CDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:35 PM CDTTSTM WND DMGSouth Pittsburg, TNA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS54 KMRX 070007
SVRMRX
TNC115-070030-
/O.NEW.KMRX.SV.W.0054.210507T0007Z-210507T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
707 PM CDT Thu May 6 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marion County in east Tennessee...

* Until 730 PM CDT.

* At 707 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles east of Manchester to 9 miles south of
  Huntland, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  South Pittsburg, Kimball, Monteagle, Orme, Fiery Gizzard State Park
  and Foster Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8573
      3519 8564 3499 8570 3499 8586 3522 8586
      3522 8587
TIME...MOT...LOC 0007Z 277DEG 39KT 3544 8592 3492 8622 

HAIL...<.75IN
WIND...60MPH
 
$$

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:33 PM CDT, 34 minutes earlier.

Area forecast discussion, May 6, 6:33 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
733 PM EDT Thu May 6 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Friday)...

Key Messages:

1) Showers and possibly some rumbles of thunder to move into
portions of the area tonight but confidence is low on coverage.

2) Below normal temperatures expected tonight and on Friday with
gusty northwest winds in the afternoon.

Discussion:

Aloft, deep layer troughing is situated across much
of the eastern and central CONUS while an upstream ridge is
dropped across the Rockies. An upper level shortwave continues to
dig into the Mississippi River Valley with convection now
developing from the MO boothill into the Ohio Valley. At the
surface, an area of low pressure is lifting into the Ohio Valley,
with a trailing cold front extending from the parent low south
into the central plains.

Main forecast challenge for the short term period are
precipitation chances expected this evening and overnight. The
current convective activity to our west will continue to dive
southeast through the afternoon. This activity is being driven by
steep lapse rates underneath the wave. Latest guidance including
the CAMs bring that activity through much of middle Tennessee and
northern Alabama tonight and possibly clipping southern portions
of the forecast area. This activity will likely be on a weakening
trend as it approaches the area especially with loss of surface
heating. Cannot rule out showers overnight across mainly northern
portions of the forecast area with the cold front but upper level
support is rather weak so confidence in areal coverage remains on
the lower side and generally kept PoPs in the chance category or
lower. Overnight lows will be near to below normal again with lows
in the low to upper 40s.

Surface ridging moves in on Friday behind the departing front.
Clearing skies are expected on Friday with highs several degrees
below normal underneath northwest flow aloft. Deep mixing is
expected tomorrow which will likely allow for gusty northwesterly
winds. Otherwise, did lower forecast dewpoints a couple of degrees
from the NBM given the dry air aloft.

Diegan

.LONG TERM (Friday night through Thursday)...

Upper troughing will still be in place Friday night from the eastern
Great Lakes down through the mid Atlantic, with a fairly high
amplitude ridge over the Rockies. During the day Saturday the
pattern becomes more zonal as the ridge out west gets flattened by a
Pac NW trough, with this upper pattern remaining in place through
essentially the remainder of the long term period.

Friday night a cold front will be moving southward from the midwest,
but will likely wash out or stall across the CWA on Saturday as
upper flow becomes increasingly zonal and return flow across the
Gulf states ramps up due to low pressure forming over the central
plains. Showers and light rain will at times be possible over the
northern areas and over the plateau Friday night and Saturday as the
front stalls out. Some residual upper level support over the
northeast, along with some very weak H85 frontogenetic forcing
further south, will support this rain but expect it to be fairly
sparse.

By Sat night, low pressure over the plains moves east across
northern Missouri, with the stalled front over are region lifting
north and placing the southern Appalachians firmly into the
developing warm sector. After below normal temperatures to start the
long term, Sunday will be quite warm with highs reaching into the
upper 70s and low 80s across much of the valley. The plains surface
low and associated upper shortwave shift to the eastern Great Lakes
by Sunday night and Monday morning. Upper flow becomes mostly
parallel with the cold front that will be moving east-southeast
through Tennessee. Guidance looks pretty intent on developing
widespread convection over MS/AL Sunday night into Monday, with
precipitation waning as it moves east through TN and into our CWA.
Have likely and categorical PoPs in the forecast for Monday but given
the trends I wouldn't be surprised if precip is a little lighter and
less widespread than guidance currently depicts.

Fairly high confidence the Monday cold front shifts south of us by
Monday night and Tuesday morning. However for Tuesday onward,
confidence is very low. There is substantial disagreement amongst
operational runs of the GFS and ECMWF this afternoon. Held close to
the NBM guidance for temps and rain chances but trimmed the PoPs
back due to significantly drier ECMWF solution. In general, zonal
flow aloft likely continues through the end of the period, with
surface low development somewhere in the southern plains Tue night
into Wed. Expect rain chances to rise Tue night into Wed as this
system shifts east. NBM guidance has likely PoPs in place by Wed
afternoon but given the polar opposite solutions, trimmed these back
to just chance levels. With regard to temperatures, since we are
expected to be on the northern side of the Monday cold front,
temperatures will continue below normal for the first half of next
week.

CD

&&

.AVIATION...
00Z TAF DISCUSSION.

Mostly VFR through the period at all sites aside for possible
MVFR cigs at CHA/TRI in association with shra. A upper impulse
continues to move through the region this evening with a line of
weakening showers approaching from the west which will favor shra
at CHA, possibly TYS/TRI although with lower confidence,
especially at TYS. As the upper trough shifts east overnight, low
cigs will prevail at TRI (MVFR) through morning, eventually with
all sites lifting to VFR by late morning. As for winds, light wly
flow tonight however increasing as high pressure builds into the
region on Friday yielding an enhanced pressure gradient, thus low
end wly/nwly gusts possible at all sites.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             49  69  49  70  54 /  30  10   0  10   0
Knoxville McGhee Tyson Airport, TN  49  65  47  66  51 /  20  10  10  10  10
Oak Ridge, TN                       47  65  47  66  51 /  20  10  10  20  10
Tri Cities Airport, TN              44  61  42  62  47 /  40  40  30  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 6, 1:54 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
254 PM EDT Thu May 6 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
254 PM EDT Thu May 6 2021 /154 PM CDT Thu May 6 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:25 PM CDTSpecial Weather StatementMRXSequatchie35 min
May 6, 7:29 PM CDTSpecial Weather StatementMRXMarion31 min
May 6, 7:56 PM CDTSpecial Weather StatementMRXHamilton, Sequatchie34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.